Indiana, 2003

Tornadoes and Hail in Indiana, May 1, 2003

May 1, 2003 · NWS IND · 15 events in 10 counties and zones

Scattered thunderstorms produced wind damage and large hail across Central Indiana. Two tornadoes also touched down very briefly in Randolph and Delaware Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms produced wind damage and large hail across Central Indiana. Two tornadoes also touched down very briefly in Randolph and Delaware Counties. Tree damage was reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 1, 12:30 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, May 1, 12:30 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1230 PM EST THU MAY 01 2003

MAIN CHALLENGE WL BE EARLY ON WITH PSBL SVR TRW ACTIVITY THIS EVE AND
TSTM CHANCES ON FRI. AFTER THAT...MAINLY CONSERNED WITH CLD
TRENDS/TEMPS AS MUCH COOLER AND DRIER AIRMASS MOVES IN. LATEST SFC
ANLYS WAS SHOWING AN APRCHG CD FNT FM ABOUT KLAN-KORD-KCOU...WHILE UA
ANLYS HAD A S/W LIFTING NE ACRS CNTRL/SRN IL IN THE SW FLOW. KIND-88D
EARLY THIS AFTERNOON WAS SHOWING AREA OF TRWS MOVING NE ACRS OUR NW
AND WCNTRL COUNTIES WITH VSBL PIX SHOWING GOOD DEAL OF SS ACRS THE
REST OF CNTRL INDIANA.

MODELS IN PRETTY GOOD AGREEMENT ON MOVING THE APRCG IL S/W INTO ERN
INDIANA AROUND 00Z THIS EVE WITH BEST LIFT ACRS SRN AND ERN PART OF
THE FA THEN AND WELL E OF THE FA OVRNGT. MEANWHILE...CD FNT TO MOVE S
OF THE OH RVR OVRNGT. WL TRIM EVE POPS TO CHC CAT N AND W...KEEP
LIKELY GOING S AND E AND TAKE OUT POPS COMPLETELY OVRNGT. WK S/W
MOVES ACRS NRN INDIANA LATE FRI/FRI NGT. INSTABILITY PROGS SHOWING FM
500-1000 J/KG MAINLY ACRS SRN HALF OF THE FA. AT ANY RATE...ENOUGH
LIFT/INSTABILITY TO GO WITH LOW POPS FRI/FRI EVE. SHOOULD BE PLNTY OF
CLDS AROUND THROUGH FRI NGT AS TIME SECS KEEP LOTS OF LOW LVL MOIST
AROUND AND S/W WV PASSES THROUGH. SFC HIGH PRES GRADUALLY BUILDS ACRS
THE FA AND BY SATUDAY AFTERNOON THE CENTER IS ACRS LK HU. TIME SECS
SHOWING NICE SOME THINNING OF THE LOW LVL MOIST...BUT CU PROGS STILL
INDICATING DECENT AMOUNT OF DIURNAL CU. PARTLY SUNNY SHOULD BE OK
THOUGH AS WE WOULD EXPECT AT LEAST A LITTLE SS. SHOULD BE NICE CLRG
SATURDAY EVE AS THE DIURNAL CU DISSIPATES AND UPR RIDGE APROACHES.
HOWEVER...A STG SFC SYS MOVES INTO THE CNTRL PLAINS BY SUNDAY MRNG
WITH SOME INCRS IN HIGH CLDS EXPECTED TOWARD MRNG AND MORE TRWS BY
SUNDAY AFTERNOON.

MOS TEMPS WERE PRETTY CLOSE THROUGH THE PD AND APPEAR REASONABLE
BASED ON THE ADVECTION PATTER/CLD TRENDS.

.IND...NONE.

KOCH
Hazardous weather outlook, May 1, 5:46 AM EST, 9 hours 20 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-021045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
546 AM EST THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE THROUGH CENTRAL INDIANA TODAY.  A LINE OF
THUNDERSTORMS WILL DEVELOP OUT AHEAD OF THE COLD FRONT THIS
AFTERNOON AND CONTINUE INTO THIS EVENING.  SOME OF THESE STORMS MAY
BECOME SEVERE WITH DAMAGING WINDS AND HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE EXPECTED EACH DAY MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Daviess

When
May 1, 3:06 PM EST
Where
Daviess County, 3 mi E of Cannelburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -86.950

Thunderstorm Wind, Martin

When
May 1, 3:06 PM EST
Where
Martin County, 1 mi E of Loogootee
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -86.883

Thunderstorm Wind, Lawrence

When
May 1, 3:22 PM EST
Where
Lawrence County, 7 mi WSW of Bedford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -86.600

Thunderstorm Wind, Rush

When
May 1, 3:43 PM EST
Where
Rush County, Carthage
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -85.567

Thunderstorm Wind, Jackson

When
May 1, 3:58 PM EST
Where
Jackson County, 2 mi SW of Brownstown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -86.067

Hail, Hamilton

When
May 1, 4:40 PM EST
Where
Hamilton County, Carmel
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -86.133

Thunderstorm Wind, Shelby

When
May 1, 4:43 PM EST to 5:00 PM EST
Where
Shelby County, 10 mi SW of Shelbyville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -85.917

Thunderstorm Wind, Henry

When
May 1, 5:05 PM EST
Where
Henry County, Knightstown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -85.533

Thunderstorm Wind, Rush

When
May 1, 5:17 PM EST
Where
Rush County, 4 mi N of Rushville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.667, -85.450

Hail, Delaware

When
May 1, 5:22 PM EST
Where
Delaware County, 3 mi NW of Muncie
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.217, -85.433

Thunderstorm Wind, Shelby

When
May 1, 5:30 PM EST
Where
Shelby County, 6 mi NNE of Shelbyville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -85.733

Thunderstorm Wind, Rush

When
May 1, 5:34 PM EST
Where
Rush County, 12 mi SW of Rushville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.500, -85.617

Thunderstorm Wind, Rush

When
May 1, 5:58 PM EST
Where
Rush County, 7 mi N of Rushville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -85.450

Tornado, Delaware

When
May 1, 6:01 PM EST to 6:02 PM EST
Where
Delaware County, Muncie
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
40.183, -85.400

Weak, Brief Touchdown

Tornado, Randolph

When
May 1, 6:20 PM EST to 6:21 PM EST
Where
Randolph County, 2 mi NW of Union City
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.217, -84.850

Weak, Brief Touchdown

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354199, 5354200, 5354201, 5354493, 5354202, 5354203, 5354204, 5354205, 5354206, 5354207, 5354208, 5354209, 5354490, 5354491, 5354492.